Iowa, 2022

Drought in Iowa, August 2 to 31, 2022

August 2 to 31, 2022 · NWS DMX · 2 events in 2 counties and zones

Increasing dryness due to lack of rain lead to the expansion of severe drought in portions of northern Iowa.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Increasing dryness due to lack of rain lead to the expansion of severe drought in portions of northern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 2, 5:22 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 2, 5:22 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
622 AM CDT Tue Aug 2 2022

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Monday/
Issued at 247 AM CDT Tue Aug 2 2022

Key Messages:

- Very hot today, with a Heat Advisory in effect for most of the
  forecast area.
- A few thunderstorms early this morning, then again late tonight
  through Wednesday. Low severe weather chances at times.
- Less hot from Wednesday through Friday, with more heat perhaps
  returning briefly on Saturday.

A few clusters of storms have bubbled up overnight, roughly from
Fort Dodge down toward Marshalltown and Des Moines. A couple of
storms were briefly severe, but overall most convection has been
benign and provided beneficial rain for a few lucky ducks. The
storms should move/fade out over the next several hours, after
which we remain on track for a very hot day today. With thermal
ridging building back in a bit, warmer temps aloft than yesterday,
and a bit stronger SSW winds and low-level mixing, expect
temperatures to climb notably from yesterdays already hot levels,
reaching the mid to upper 90s across most of the service area.
With dewpoints in the lower 70s or so, this will support heat
index values over 105 or higher across the majority of our area,
excepting some northeastern counties. Therefore, the heat advisory
remains in effect this afternoon and evening, and has been
slightly expanded into a few additional counties.

By tonight another shortwave impulse will be rounding through the
mid-level flow over the Dakotas, and pushing an associated surface
trough southeastward toward Iowa. This surface boundary should
reach our northwestern counties by sunrise Wednesday, and will be
accompanied by clouds and scattered thunderstorms as it
subsequently sags across the remainder of the area during the day
Wednesday. Initially, any storms accompanying the trough in our
northwest may have some low risk of severe weather late
tonight/early Wednesday morning, but after sunrise Wednesday
forcing will wane as the mid-level impulse departs to our
northeast and severe weather will be unlikely for much of the day.
Of greater impact, the clouds and any lingering rain, combined
with modest northerly surface flow and relatively cooler
temperatures aloft, will squelch the heat with forecast max temps
now only around 90 and no advisory planned for Wednesday.

Less hot, and dry and quiet, weather will persist from later
Wednesday into Friday as a surface ridge slides across the region.
By Friday afternoon the 500 mb ridge will be building back in, the
surface ridge departing, and low-level winds coming back around
toward the south and temperatures should begin to warm again with
highs likely reaching the lower 90s or so. By Friday night another
surface trough will be approaching from the north and northwest,
somewhat similar to the forecast for tonight however it appears
the mid-level impulse pushing this latter trough may not have as
much latitudinal punch, and the boundary may hold up to our north
on Saturday before finally pushing through Saturday night or
Sunday and bringing more storm chances and another break from the
excessive heat. That being said, there is considerable variability
among various long range model solutions in the timing of this
trough passage, resulting in a low confidence max temp forecast
for Saturday. If the boundary stays to the north, ala the latest
GFS runs, then temperatures would likely peak in the mid 90s or so
across much of Iowa. However, if the new EC is correct in pushing
the trough through much sooner, then this forecast may be too
high. Time will tell. In any event, it appears the surface
boundary and associated clouds/storms will stall out somewhere
in northern Missouri or perhaps even southern Iowa, subsequently
wobbling around for several days in roughly zonal steering flow
early next week. This results in a prolonged period of forecast
POPs, but low confidence in any details.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 622 AM CDT Tue Aug 2 2022

VFR conditions will prevail through the TAF period. There is a low
chance of a brief thunderstorm near KOTM in the next hour or two,
otherwise it will be dry through the day and into tonight. Few
clouds are expected, and TAFs are primarily split for winds,
turning to SSW and increasing later today, and with some LLWS at
DSM and OTM overnight tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for IAZ004-005-015-023>025-033>037-044>050-057>062-070>075-
081>086-092>097.

&&

DISCUSSION...Lee
AVIATION...Lee
Hazardous weather outlook, Aug 2, 3:15 AM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
415 AM CDT Tue Aug 2 2022

IAZ004-005-015-023>025-033>037-044>050-057>062-070>075-081>086-
092>097-031100-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Wright-Sac-Calhoun-
Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
415 AM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for much of central, western,
and southern Iowa.

.DAY ONE...Today and tonight

Heat indices of 105F or more are expected today. A Heat Advisory
is in effect for the area. Please visit weather.gov/desmoines for
additional details.

There are chances for thunderstorms northwest after midnight. The
severe weather potential is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are chances for thunderstorms again Wednesday, and the
severe weather potential remains low. Peak afternoon heat indices
may approach 100 degrees southeast Wednesday afternoon.

Thunderstorm chances are back in the forecast this weekend and
early next week. The severe weather potential for this period will
be better defined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely through the work week.

IAZ006-007-016-017-026>028-038-039-031100-
Winnebago-Worth-Hancock-Cerro Gordo-Franklin-Butler-Bremer-Grundy-
Black Hawk-
415 AM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for portions of northeast Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are chances for thunderstorms again Wednesday, and the
severe weather potential remains low.

Thunderstorm chances are back in the forecast this weekend and
early next week. The severe weather potential for this period will
be better defined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely through the work week.

Small

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Kossuth

When
August 2, 7:00 AM CST to August 31, 11:59 PM CST
Where
Kossuth forecast zone
Reported by
Drought Monitor
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

The increasing lack of rainfall in northern Iowa lead to the expansion of severe drought into Kossuth county for the remainder of the month.

Drought, Humboldt

When
August 2, 7:00 AM CST to August 31, 11:59 PM CST
Where
Humboldt forecast zone
Reported by
Drought Monitor
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

The increasing lack of rainfall in northern Iowa lead to the expansion of severe drought into Humboldt county for the remainder of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054688, 1054689.